Oops, you're using an old version of your browser so some of the features on this page may not be displaying properly.

MINIMAL Requirements: Google Chrome 24+Mozilla Firefox 20+Internet Explorer 11Opera 15–18Apple Safari 7SeaMonkey 2.15-2.23

Rates of Ocular Toxicity Are Low Following Immune Checkpoint Inhibition

Immune-related adverse events due to checkpoint inhibitor treatment can affect any organ and may be linked to ocular adverse events
09 Dec 2020
Cancer Immunology and Immunotherapy

Ocular toxicity due to an immune-related adverse event (irAE) occurred rarely in patients receiving programmed cell death protein 1/programmed death-ligand 1 (PD-1/PD-L1) immune checkpoint inhibitor (ICI) therapy for various cancer types, according to findings presented at the ESMO Immuno-Oncology Virtual Congress 2020, held from 9 to 12 December 2020.

Yamini Sahu of the Ophthalmology, Safdarjung Hospital in New Delhi, India and colleagues from US reviewed the Food and Drug Administration (FDA) adverse events reporting system (FAERS) database to identify reports of ocular toxicity and to determine the rate at which they occur following ICI therapy.

In this retrospective study FAERS was searched from 1st January 2015 to 30th June  2020 for cases of  “dry eyes”, “uveitis”, “eye inflammation”, “retinal detachment”, “ocular myasthenia”, “ulcerative keratitis” and “optic neuropathy” that may have occurred following atezolizumab, avelumab, durvalumab, nivolumab, or pembrolizumab treatment.

Disproportionality signal analysis was done by calculating reporting odds ratio (ROR) with a 95% confidence interval (CI). ROR was considered significant when the lower limit of the 95% CI was >1. Chi-square or Fisher’s Exact Test was used to calculate p values.

ICI use was linked to a small proportion of the adverse events identified

The investigators identified a total of 10,687,588 AEs and determined that 78,081 of these were linked to receipt of ICI therapy.

Specifically, among the ocular AEs assessed, there were 75 reports of dry eyes, 204 uveitis, 21 eye inflammation, 49 retinal detachment, 16 ocular myasthenia, 13 ulcerative keratitis and 11 reports of optic neuropathy that occurred following administration of any of the five drugs included in this study.

Rates-of-Ocular-Toxicity-Are-Low-Following-Immune-Checkpoint-Inhibition

Details of seven ocular adverse events due to PD-1/PD-L1 immune checkpoint inhibitors.

© Yamini Sahu.

Ocular myasthenia, uveitis, retinal detachment, optic neuropathy, and ulcerative keratitis showed higher reporting odds ratios

Analysis showed the following ratios corresponded to these ocular events: dry eyes (ROR 0.7; 95% CI 0.5-0.9; p = 0.005), uveitis (ROR 7.6; 95% CI 6.6-8.8; p < 0.0001), eye inflammation (ROR 0.9; 95% CI 0.6-1.5; p = 0.9), retinal detachment (ROR 2.3; 95% CI 1.7-3.1; p < 0.0001), ocular myasthenia (ROR 23.1; 95% CI 13.6-39.3; p < 0.001), ulcerative keratitis (ROR 1.9; 95% CI 1.1-3.3; p = 0.01) and optic neuropathy (ROR 2.3; 95% CI 1.3-4.3; p = 0.0085).

Conclusions

According to the authors, ocular irAEs are rare due to PD-1/PD-L1 ICIs. They also found that the RORs for ocular myasthenia, optic neuropathy, retinal detachment, ulcerative keratitis and uveitis were elevated due to PD-1/PD-L1 ICIs.

No external funding was disclosed.

Reference

43P – Sahu Y, Ensor J, Burns E, et al. Ocular adverse events due to PD-1 and PD-L1 checkpoint inhibitors: A retrospective review of FDA adverse events reporting system (FAERS). ESMO Immuno-Oncology Virtual Congress 2020 (9-12 December).

This site uses cookies. Some of these cookies are essential, while others help us improve your experience by providing insights into how the site is being used.

For more detailed information on the cookies we use, please check our Privacy Policy.

Customise settings